Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 503 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Case Report
   Comments
   References

 Article Access Statistics
    Viewed3601    
    Printed45    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
CASE REPORT
Year : 1994  |  Volume : 60  |  Issue : 5  |  Page : 306-307

Drug induced pseudolymphoma syndrome




Correspondence Address:
R R Mittal


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

  Abstract 

Five cases of pseudolymphoma syndrome (PS) in children aged 6 to 12 years were observed after anticonvulsant drugs. In 2 cases PS was observed after 10 days and in 3 after 15 days therapy with offending drug. 3 cases of PS were due to carbamazepine and had morbilliform rash and 2 cases due to phenobarbitone had erythroderma. All had fever, generalised lymphadenopathy and 4/5 had hepatosplenomegaly. Therapy with 15 mg prednisolone daily and withdrawal of offending drug led to cure in 4/5 cases and 1 died due to congestive cardiac failure.


Keywords: Pseudolymphoma syndrome, Anticonvulsant drugs


How to cite this article:
Mittal R R, Jain C, Walia R, Chopra A. Drug induced pseudolymphoma syndrome. Indian J Dermatol Venereol Leprol 1994;60:306-7

How to cite this URL:
Mittal R R, Jain C, Walia R, Chopra A. Drug induced pseudolymphoma syndrome. Indian J Dermatol Venereol Leprol [serial online] 1994 [cited 2020 Nov 24];60:306-7. Available from: https://www.ijdvl.com/text.asp?1994/60/5/306/4087



  Introduction Top


The pseudolymphoma syndrome (PS) consists of the triad of fever, generalised rash and lymphadenopathy. In addition malaise, hepatosplenomegaly, arthralgia, congestive cardiac failure, eosinophilia, thrombocytopenia and blood dyscrasias may be present. [1] Diphenylhydantoin, mephytoin, tridione and phenobarbitone etc. can produce a peculiar response of reticuloendothelial system resulting in PS. [2] PS may be either hypersensitivity reaction or possibly a genetically determined enzymatic defect as seen in primaquin sensitivity. [3] P S may present as generalised exfoliative dermatitis. [4] P S may have generalised or localised lesions and may result from non-anticonvulsant drugs. [5] Histopathology may reveal mycosis fungoides or sezary like syndrome. [4],[5],[6]


  Case Report Top


Case 1

One 10-years-boy tolerated phenobaroitone (60 mg twice/day) for 1/ 2 half years and was shifted to carbamazepine (200 mg twice/day). 10 days later he developed fever, hepatosplenomegaly, generalised erythematous maculopapular rash and generalised lymphadenopathy. Lymph nodes were 1 to 2.5 cm, discrete, mobile, firm and nontender. Fever subsided and lymphadenopathy started regressing within 4 days of starting 15 mg prednosolone daily. All investigations were normal except TLC which was 22,000/ cmm.

Case 2

One 12-years-female tolerated phenobarbitone for the last 8 years and was shifted to carbamazepine (200 mg twice day). 15 days later she developed low grade fever, generalised erythematous maculopapular rash and generalised lymphadenopathy (2-3 cm, discrete, mobile, firm and non-tender). Mantoux test was positive. ESR was 80 mm. X-ray chest revealed hilar lymphadenopathy and was diagnosed as a case of tuberculosis. Lymph node biopsy ruled out tuberculosis. Peripheral smear showed occasional atypical lymphocytes. Dermatologists recognised pseudolymphoma syndrome and was treated after 2 weeks therapy with 15 mg prednisolone daily.

Case 3

One 10-years-female had febrile convulsions and was given carbamazepine (200 mg twice/day). After 2 weeks therapy, she developed low grade fever, generalised morbilliform rash with interspersed purpura, ecchymosis, haemorrhagic bullae, hepatosplenomegaly and visible generalised lymphadenopathy (2-4 cm, discrete, firm, mobile and non-tender). All investigations were normal except presence of occult blood in stool and platelet counts which were 60,000/ cmm. Carbamazepine was deleted and patient was given 15 mg prednisolone daily and within 3 days haemorrhagic bullae and purpura subsided and lymph nodes started regressing. Patient was treated after 2 weeks therapy.

Case 4

One 10-years-boy had febrile convulsions and was given phenobarbitone (60 mg twice/ day). 15 days later he developed high grade fever, erythroderma and generalised lymphadenopathy. Liver was enlarged by two fingers and spleen was just palpable. Hb was 8.0 gm%. DLC showed P 30, L 50, M 2 and E 18. ESR was 108 mm. Other investigations were normal. Child was given 2 cc intramuscularly Dexamethasone daily. On 5th day child developed congestive cardiac failure and died.

Case 5

One 6-years-male was given phenobarbitone (60 mg twice/day) and 10 days later developed fever, erythroderma, heaptosplenomegaly and generalised lymphadenopathy. On 4 day, he developed malena. Hb was 7.5 mg%. TLC was 11,400/ cmm. DLC was: P 40, L 39, E 20 and M L. Stools for occult blood was positive. Other investigations were normal. Patient was treated with 2 cc intramuscular Dexamethasone daily. He started improving on 4 day and was treated after 2 weeks therapy.


  Comments Top


Pseudolymphoma syndrome in 5 children were observed. 3 were due to carbamazepine and 2 due to phenobarbitone. 2 cases with phenobarbitone had erythroderma, other 3 cases had morbilliform rash and one of them had additional purpura, haemorrhagic bullae and thrombocytopenia. All the cases occurred within 2 weeks of starting offending drug. It has been reported that P S occurs within 2 to 8 weeks of starting therapy with diphenylhydantoin. [7] Due to fever, lymphadenopathy and rash, the P S has to be differentiated from viral and bacterial infections. Early diagnosis is very important as it can easily be treated by systemic steroids and omitting the offending drugs.

 
  References Top

1.Sparberg M. Diagnostically confusing complications of diprhenylhydantoin therapy: A review. Ann Int Med 1963; 59: 914-30.  Back to cited text no. 1  [PUBMED]  
2.Schreiber MM, McGragoor JG. Pseudolymphma syndrome: A sensitivity to anticonvulsant drugs. Arch Darmatol 1968; 97: 297-300.  Back to cited text no. 2    
3.Braverman IM, Levin J. Dilantoin-induced serum sickness. Amer J Med 1963; 35:418.  Back to cited text no. 3  [PUBMED]  
4.Rosenthal CJ, Noguera CA, Coppola A, et al. Pseudolymphoma with mycosis fungoides manifestations hyper-responsiveness to diphenylhydantoin and lymphocyte disregulation. Cancer 1982; 49: 2305-14.  Back to cited text no. 4  [PUBMED]  
5.Kardaun SH, Scheffer E, Vermeer BJ. Drug­induced pseudolymphomatous skin reactions. Brit J Dermatol 1988; 118: 545­52.  Back to cited text no. 5  [PUBMED]  
6.Charlesworth EN. Phenytoin-induced pseudolymphoma syndrome. Arch Dermatol 1977; 113: 477-80.  Back to cited text no. 6  [PUBMED]  
7.Michel D'Incan, Southeyrand P, Bignon YJ, Froncky Roger H. Hydantoin-induced cutaneous pseudolymphoma with clinical pathologic and immunologic aspects of sezary syndrome. Arch Dermatol 1992; 128: 1371-4.  Back to cited text no. 7    



This article has been cited by
1 Carbamazepine induced pseudo-lymphoma syndrome
Paramesh, H., Satish, D.A., Khatib, S.A., Mukta Jain, M.
Indian Pediatrics. 1997; 34(9): 829-831
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow